NRAS
21,303 members25,053 posts

Does anyone know how many and how often can you have a joint injected with steroids?

I had my elbow injected last March the pain returned 4 weeks ago - in agony and very limited movement again now :-(

7 Replies
oldestnewest

I was told at least 3 months apart for joint injections and for the more global IM depo injections no more than 3 in a year. So you're well due and it won't be a problem to get one:-} If you phone your rheumy helpline or if you don't have one of those, your consultant's secretary, they will book you in. Stress the impact that it's having on you being able to work / drive/ be able to function. You have my sympathy, my elbows are horrendous just now - I'm trying not to have any steroid yet as I'm still healing from foot surgery and need to try to get to the 3 month post-surgery point before having any more steroid in my system. My last injection was in June.

Good luck, hope you get it sorted speedily,

Cece x

Reply

Thank you Cece, I have an appointment in 12 days with my consultant, I will phone my rheumy nurse and if I am lucky I may be able to have the injection when I go. I hope you feel better very soon, I appreciate your help :-)

Reply

My GP goes by either four injections a year or four short courses (maximum 20 mg a day, maximum 2 weeks) a year, at minimum 3 months apart. COuld either have an injection or a short course, but not both within the same 3 month period. It really does depend on a lot of things though, so the recommendations can be quite individual. I know, for example, that often people are given steroid injections one a month for 3 months when they first go onto DMARDs to cover them while the DMARD kicks in.

If you haven't had steroids for at least 3 months, its worth asking about.

Reply

Guys hi again..re STEROID injections, please be careful....I had approx 3 steroid jabs in shoulders before I had operations...now a few years later, I started getting terrible pain in neck and shoulders again!.....thinking oh well maybe they can sort it by another op, rather that than suffer the Severe pain.....anyway, had X-ray, and the shoulder. Surgeon told me it was my Tendons in my shoulders....age of an 80 year old when I was only 49.....my Tendons are thinning, therefore I get pain and can't even put out the washing, feels like I'm lifting 20stone just trying to put out the towels....Apparently, thinning of Tendons is a direct result of having Steroid injections In Shoulders ok..... So be careful....

1 like
Reply

Im in your position.

So over injections 3 in shoulder next one neck but dubious as nothing changes.

I hope you have had some joy with your situation

Reply

Thank you for the caution, I will see what my consultant says next week and I will ask about the side effects of steroid injections, just some relief from the pain though..............

Reply

I've had steroid injections in my knee with only 6 weeks apart , Im sure you will get yours after so long...hope it helps!

Reply

You may also like...